What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 4:50 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 22, 4:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
550 PM CDT Tue Mar 22 2022
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
/Updated at 0532 PM CDT Tue Mar 22 2022/
Broken QLCS/LEWP is currently progressing through much of West
Alabama at this hour. In general, the fast forward propagation of
this line has allowed for very little destabilization of the warm
sector, thus the main axis of instability has been suppressed
further south. However as expected, wind shear will remain
sufficient to support low and mid-level rotating updrafts through
the evening hours and the current tornado watch looks to be
adequate at this time. Any robust updrafts will need to be
monitored for tornado potential. The greatest threat will
remain across the southern-third of the state where the highest
surface based instability values are expected. The threat will
begin to diminish as we move into the early overnight period as
the once sufficient instability trends downward as the main line
surges east.
17/KLAWS
.LONG TERM...
/Updated at 0248 PM CDT Tue Mar 22 2022/
Aside from some lingering light showers in the far southeastern
counties Wednesday night, the remainder of the 7-day forecast will
be dry. We'll see a cool down toward the end of the week and into
the weekend, and then a warming trend early next week.
No substantial changes from the previous long term forecast.
/61/
Previous long-term discussion:
/Updated at 0300 AM CDT Tue Mar 22 2022/
Wednesday night through Monday.
A large, nearly cut off upper-level trough over the central and
eastern CONUS, will slowly move eastward Wednesday night and
Thursday. The associated dry slot will move over the region and
provide dry conditions behind a slow-moving cold front. Lingering
showers near the front should remain just outside our forecast area
across SE AL and SW GA.
The upper-level trough axis will finally shift eastward on Friday,
with a reinforcing push of cooler and drier air. Yet another
shortwave will dig into the Mid-Atlantic and Northeast states on
Saturday with continued cool northwesterly flow. A surface ridge
axis is expected to promote radiational cooling with the potential
for frost across the northern counties on Sunday morning. This will
be followed by significant warming trend for Monday as southwesterly
flow rapidly develops.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
Flying conditions will deteriorate through the afternoon hours
from west to east as a convective complex moves east into the
area. Expect windy conditions at the surface with southeast winds
10-20 kt, increasing 20-30 kt with higher gusts at times even
outside of convection. Showers and thunderstorms will become
likely later this afternoon in the west, expanding east with time
with all modes of severe weather possible. Expect low CIGs
overnight with improving conditions through the morning hours on
Wednesday as most of the rain moves out by mid morning with only
some lingering showers far east.
05
&&
.FIRE WEATHER...
Strong to severe storms are likely this afternoon and tonight,
with gusty south to southeast winds and locally heavy rain. KBDI
values remain very low due to above normal rainfall this month.
Drier and more favorable burn conditions return by Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 61 69 40 64 39 / 100 20 10 10 0
Anniston 64 71 42 65 41 / 100 20 10 10 0
Birmingham 61 66 43 64 43 / 100 20 10 0 0
Tuscaloosa 57 64 42 66 42 / 100 10 0 0 0
Calera 62 67 44 66 43 / 100 10 0 10 0
Auburn 64 73 46 65 45 / 100 50 0 10 10
Montgomery 67 73 45 69 44 / 100 20 0 10 0
Troy 66 76 47 68 46 / 80 20 0 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
Flood Watch through Wednesday morning for the following
counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens...
Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Mar 22, 9:49 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1049 AM CDT Tue Mar 22 2022
ALZ011>015-017>050-231900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1049 AM CDT Tue Mar 22 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Strong to severe thunderstorms are possible this afternoon through
tonight across Central Alabama. Threats include tornadoes, damaging
wind gusts, and large hail.
Locally heavy rainfall is likely this afternoon through tonight. One
to four inches of rain is possible, with locally higher amounts in
the northwest. This could lead to flooding of low lying or poor
drainage areas.
Non-thunderstorm wind gusts up to 40 mph are possible across Central
Alabama today and tonight. This could lead to sporadic uprooted
trees and power outages.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
River flooding is forecast for portions of the Tombigbee and Black
Warrior Rivers. Please refer to river products for specific
information.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed this afternoon through tonight.
In the hours before
Special weather statement, Mar 22, 3:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Tue Mar 22 2022
ALZ011-013-222200-
Fayette AL-Marion AL-
408 PM CDT Tue Mar 22 2022
...Strong thunderstorms will impact portions of eastern Marion and
Fayette Counties through 500 PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to near Bluff to near Millport.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winfield, Fayette, Guin, Hackleburg, Brilliant, Glen Allen, Belk, Gu-
Win, Bankston, Bluff, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Stone Wall, Wayside, Richard Arthur Field, Fayette County
Public Lake and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.
&&
LAT...LON 3431 8764 3358 8765 3358 8767 3352 8767
3353 8795 3401 8795 3431 8782
TIME...MOT...LOC 2108Z 253DEG 42KT 3416 8800 3388 8794 3357 8803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 3:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
447 PM CDT Tue Mar 22 2022
ALZ014-222245-
Winston AL-
447 PM CDT Tue Mar 22 2022
...Strong thunderstorms will impact portions of Winston County
through 545 PM CDT...
At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Needmore to near Eldridge. Movement was
east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for central and
northwestern Alabama.
&&
LAT...LON 3430 8711 3399 8711 3400 8719 3398 8720
3399 8722 3400 8764 3430 8763
TIME...MOT...LOC 2147Z 276DEG 29KT 3428 8762 3398 8762
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 3:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
451 PM CDT Tue Mar 22 2022
ALZ022-031-222230-
Greene AL-Pickens AL-
451 PM CDT Tue Mar 22 2022
...A strong thunderstorm will impact portions of southeastern Pickens
and northwestern Greene Counties through 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 15 miles south of Aliceville, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gainesville, New West Greene, Benevola, Johnston Lake, Mantua, Jena,
West Greene, Pleasant Ridge, New Mount Hebron and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
&&
LAT...LON 3293 8818 3294 8817 3296 8819 3295 8817
3296 8816 3300 8818 3316 8806 3315 8784
3309 8784 3281 8811 3283 8814 3282 8815
3283 8817 3286 8816 3288 8818 3292 8820
3294 8820
TIME...MOT...LOC 2151Z 212DEG 34KT 3290 8819
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 4:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT Tue Mar 22 2022
ALZ022-222245-
Pickens AL-
521 PM CDT Tue Mar 22 2022
...A strong thunderstorm will impact portions of southeastern Pickens
County through 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benevola, or 10 miles southeast of Carrollton, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordo, Benevola, Johnston Lake, Kirk and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
&&
LAT...LON 3344 8784 3315 8784 3314 8786 3314 8787
3312 8791 3312 8793 3310 8795 3309 8795
3308 8797 3315 8809
TIME...MOT...LOC 2221Z 220DEG 38KT 3317 8796
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 4:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT Tue Mar 22 2022
ALZ023-222330-
Tuscaloosa AL-
532 PM CDT Tue Mar 22 2022
...A strong thunderstorm will impact portions of northwestern
Tuscaloosa County through 630 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jena, or 7 miles southeast of Gordo, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Tuscaloosa, Northport, Holt, Coker, Samantha, Lake Lurleen
State Park, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport,
Binion Creek Landing, Whitson, Lake Tuscaloosa, Moores Bridge,
Windham Springs, Flatwoods, Lake Harris, Lake Nicol, Wiley, Echola,
Highway 69 Bridge and Oliver Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 700 PM CDT for central and
west central Alabama.
&&
LAT...LON 3343 8784 3352 8775 3352 8767 3358 8767
3358 8763 3361 8763 3360 8737 3359 8737
3359 8732 3356 8732 3324 8749 3311 8784
TIME...MOT...LOC 2232Z 220DEG 38KT 3323 8783
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 4:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Tue Mar 22 2022
ALZ030>032-222345-
Greene AL-Hale AL-Sumter AL-
540 PM CDT Tue Mar 22 2022
...A strong thunderstorm will impact portions of central Greene,
northwestern Hale and central Sumter Counties through 645 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffport, or near Livingston, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Eutaw, Moundville, Forkland, Akron, Boligee, Epes, Walden
Quarters, The University Of West Alabama, Thornhill, Wedgeworth,
Tishabee, Allison, Bluffport, Knoxville, Coatopa, Evansville,
Moundville Airport, Eutaw Municipal Airport and Mound State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.
&&
LAT...LON 3304 8783 3302 8783 3302 8771 3301 8772
3301 8771 3300 8751 3245 8811 3259 8829
TIME...MOT...LOC 2240Z 220DEG 38KT 3259 8813
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhite